To use all functions of this page, please activate cookies in your browser.
With an accout for my.bionity.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Drug-induced lupus erythematosus
Drug-induced lupus erythematosus (DIL or DILE) is an autoimmune disorder, similar to systemic lupus erythematosus (SLE), which is induced by chronic use of certain drugs. These drugs cause an autoimmune response (the body attacks its own cells) producing symptoms similar to those of SLE. There are 38 known medications to cause DIL but there are three that report the highest number of cases: hydralazine, procainamide, and isoniazid. While the criteria for diagnosing DIL has not been thoroughly established, symptoms of DIL include fever, elevated blood pressure, skin lesions, and arthritis. Generally, the symptoms recede after discontinuing use of the drugs.
[Note the term "generally." There are reported cases of DIL that do not go away completely after the offending drug is removed.]
While this may not be a prevailing illness in this age of heritable and non-transmittable diseases, research on drug-induced lupus could lead to a greater understanding on the immune system. This greater understanding of our immune systems could lead to breakthroughs in many other diseases such as HIV, influenza, and other communicable diseases. Research on this topic also has pharmaceutical implications as to avoid immune reactions from future drugs.
Additional recommended knowledge
The processes that lead to drug-induced lupus erythematosus are not entirely understood. The exact processes that occur are not known even after 50 years since its discovery, but many studies present theories on the mechanisms of DIL.
A predisposing factor to developing DIL is N-acetylation speed, or the rate at which the body can metabolize the drug. This is greatly decreased in patients with a genetic deficiency of the enzyme N-acetyltransferase. A study showed that 29 of 30 patients with DIL were slow acetylators. In addition, these patients had more hydralazine metabolites in their urine than fast acetylators. These metabolites (byproducts of the interactions between the drug and constituents in the body) of hydralazine are said to have been created when leukocytes (white blood cells) have been activated, meaning they are stimulated to produce a respiratory burst. Respiratory burst in white blood cells induces an increased production of free radicals and oxidants such as hydrogen peroxide. These oxidants have been found to react with hydralazine to produce a reactive species that is able to bond to protein. Monocytes, one type of leukocyte, detect the antigen and relay the recognition to T helper cells, creating antinuclear antibodies leading to an immune response. Further studies on the interactions between oxidants and hydralazine are necessary to understand the processes involved in DIL.
Of the drugs that cause DIL, hydralazine has been found to cause a higher incidence. Hydralazine is a medication used to treat high blood pressure. Approximately 12% of the patients who have taken hydralazine over long periods of time and in high doses have shown DIL-like symptoms. Many of the other drugs have a low to very low risk to develop DIL. The following table shows the risk of development of DIL of some of these drugs on a very to high scale.
Symptoms of drug-induced lupus erythematosus include:
These signs and symptoms are not side effects of the drugs taken which occur during short term use. DIL occurs over long-term and chronic use of the medications listed above. While these symptoms are similar to those of systemic lupus erythematosus, they are generally not as severe unless they are ignored which leads to more harsh symptoms, and in some reported cases, death.
It is important to recognize early that these drugs are causing DIL like symptoms and discontinue use of the drug. Symptoms of drug-induced lupus erythematosus generally disappear days to weeks after medication use is discontinued. Non-steroidal anti-inflammatory drugs (NSAIDs) will quicken the healing process. Corticosteroids may be used if more severe symptoms of DIL are present.
(Excerpt from eMedicine – Lupus Erythematosus http://www.emedicine.com/derm/topic107.htm)
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Drug-induced_lupus_erythematosus". A list of authors is available in Wikipedia.|